Hail, Union
- When
- May 21, 6:30 PM CST
- Where
- Union County, Farmerville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.770, -92.400
Quarter size hail covered the ground on the north side of Farmerville, Louisiana.
A weak shortwave moved south out of Northeast Arkansas and Northwest Mississippi during the afternoon and evening hours of May 21st. Isolated strong thunderstorms developed across South Central Arkansas and North Central Louisiana during the evening hours of May 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A weak shortwave moved south out of Northeast Arkansas and Northwest Mississippi during the afternoon and evening hours of May 21st. Isolated strong thunderstorms developed across South Central Arkansas and North Central Louisiana during the evening hours of May 21st. One of these storms became severe producing large hail in Union Parish Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 21, 1:26 PM CST, 5 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 226 PM CDT MON MAY 21 2012 .DISCUSSION... WEAK SHORTWAVE IN NNW FLOW ALOFT MOVING OUT OF NE AR/SW TN/N MS THIS AFTERNOON IS HELPING TO TRIGGER WIDELY SCATTERED TSTMS ACROSS PORTIONS OF NE LA. LAPSE ANALYSIS SHOWING THAT DESPITE THE FACT THAT THE WEAK DIFFUSE FRONTAL BOUNDARY HAS PULLED UP STATIONARY JUST SOUTH OF THE I-20 CORRIDOR...CAPE WAS RUNNING NEAR 3K J/KG ACROSS OUR EASTERN HALF THIS AFTERNOON. FURTHER TO THE WEST OF NE LA...CAPPING HAS RESULTED IN VERY LITTLE DEVELOPMENT...BUT HAVE DECIDED TO KEEP SLIGHT CHANCE POPS GOING...ROUGHLY ALONG AND SOUTHEAST OF A LINE FROM LFK AND SHV TO NEAR ELD THROUGH THIS EVENING. ANY CONVECTION SHOULD WEAKEN QUICKLY WITH THE LOSS OF DAYTIME HEATING THIS EVENING. DRIER MID LEVEL AIR WILL CONTINUE TO FILTER INTO THE REGION FROM THE NORTH OVERNIGHT AND THROUGH THE DAY TUESDAY... RESULTING IN COOLER TEMPS TONIGHT AND LESS HUMID CONDITIONS FOR TUESDAY. AFTER ONE MORE COOL NIGHT ON TUE...SFC RIDGE SHIFTS EAST OF THE REGION WITH S WINDS EXPECTED TO RETURN TO THE REGION ON WED. UPPER RIDGING BEGINS TO BUILD FROM CENTRAL TX INTO THE MID MISS/OHIO VALLEY ON WED AS WELL WITH 850MB TEMPS PUSHING 20C ACROSS OUR WESTERN THIRD. WHAT THIS MEAN IS MUCH WARMER TEMPERATURES FOR THE END OF THE WORK WEEK AND INTO THE WEEKEND. THE NAM/WRF MOS OUTPUT IS PICKING UP ON THIS MUCH MORE SO THAN THE GFS MOS DESPITE THE SIMILAR 850MB PROGS AND THEREFORE...WILL BE GOING CLOSER TO ITS MOS OUTPUT FOR WED/WED NIGHT. FROM THERE ON OUT...HAVE GONE ABOVE MEX MOS FOR THU/FRI TIME PERIOD AS 590DAM RIDGE IS CENTERED OVER THE HEART OF THE REGION BY FRIDAY. RIDGE STRENGTHENS TO 593DAM BUT SHIFTS NORTHEAST INTO THE TENN/OHIO VALLEY BY LATE SAT/SUN BUT THE AXIS EXTENDS CLEAR DOWN INTO S TX THUS PREVENTING ANY PRECIP AND KEEPING HIGH TEMPS WELL ABOVE NORMAL FOR LATE MAY. MEXMOS GUIDANCE HAS CAUGHT UP WITH THIS TREND BEYOND FRIDAY AND THUS...HAVE STAYED CLOSE TO ITS NUMBERS FOR THE WEEKEND INTO EARLY NEXT WEEK. LONGER TERM PROGS HINT AT THIS RIDGE SPLITTING BY THE MIDDLE PART OF NEXT WEEK WITH THE MORE DOMINANT PART OF IT BUILDING INTO THE INTER-MOUNTAIN WEST. THIS WOULD PUT OUR REGION BACK INTO NW FLOW ALOFT WHICH WOULD MEAN SLIGHTLY COOLER TEMPS BUT UNTIL THEN...THE HEAT IS ON. PRELIMS TO FOLLOW...13. && .AVIATION... COLD FRONT BISECTS THE CWA FROM NEAR KMLU...TO NEAR KLFK. OUR KSHV VAD WIND PROFILER IS SHOWING SHALLOW NW FLOW UNDER THE CU AND MORE NORTHERLY ALOFT...STILL ONLY 20KTS OR LESS THOUGH. ISOLD CONVECTION INITIATED NEAR KMLU AND MAY FEATHER INTO LOWER TOLEDO BEND AND ADJACENT DEEP E TX UNTIL MID EVENING. WILL AMEND FOR KLFK IF NEEDED. OTHERWISE...SCT CU WILL DIMINISH BY SUNSET WITH JUST SOME MID DECK LEFT. SFC WINDS WILL VEER TO NE BY DAYBREAK LESS THAN 10 KTS FOR TUESDAY. OUTLOOK...LITTLE IF ANY RAIN AND WARMING REST OF WEEK. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 62 87 62 89 68 / 20 10 0 10 10 MLU 59 85 59 90 66 / 20 10 0 10 10 DEQ 51 85 54 88 64 / 10 10 0 10 10 TXK 56 85 59 89 67 / 10 10 0 10 10 ELD 54 83 54 88 65 / 20 10 0 10 10 TYR 62 88 65 92 68 / 10 10 0 10 10 GGG 60 88 62 92 68 / 10 10 0 10 10 LFK 63 90 64 92 68 / 20 10 10 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 13/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1038 AM CDT MON MAY 21 2012 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-221200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1038 AM CDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A WEAK COLD FRONT LIES JUST SOUTH OF THE INTERSTATE 20 CORRIDOR THIS MORNING. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THIS BOUNDARY AND NORTH OF THE BOUNDARY ACROSS SOUTHEAST OKLAHOMA INTO SOUTHWEST ARKANSAS. THIS ACTIVITY WILL BE TIED TO AFTERNOON HEATING AND SHOULD DISSIPATE AFTER SUNSET THIS EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED. 13
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
548 PM CDT MON MAY 21 2012
LAZ006-212315-
UNION-
548 PM CDT MON MAY 21 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
PARISH...
IN NORTH CENTRAL LOUISIANA...
UNION...
INCLUDING THE FOLLOWING LOCATIONS...
HAILE...LINVILLE...LOCH LOMON...MARION AND SPENCER...
AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTH OF HUTTIG...OR 4
MILES EAST OF MARION...MOVING SOUTH SOUTHEAST AT 15 MPH. THIS STORM
WILL REMAIN OVER RURAL AREAS OF EASTERN UNION PARISH DURING THE NEXT
HALF HOUR.
PEA TO HALF INCH DIAMETER SIZE HAIL...AND WINDS OF 40 TO 45 MPH ARE
EXPECTED WITH THIS STORM.
15SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
702 PM CDT MON MAY 21 2012
LAZ006-220100-
UNION-
702 PM CDT MON MAY 21 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CDT...FOR THE FOLLOWING
PARISH...
IN NORTH CENTRAL LOUISIANA...
UNION...
INCLUDING THE FOLLOWING LOCATIONS...
FARMERVILLE...
AT 702 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTH OF FARMERVILLE...OR 19
MILES SOUTHWEST OF HUTTIG...MOVING SOUTHEAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.
15The Shreveport radar (KSHV), 140 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
1 hail. Local standard time, as filed.
Quarter size hail covered the ground on the north side of Farmerville, Louisiana.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371934.